Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 92, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 3, 2003, 2:15 PM CDT for Pecos County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2003, 2:15 PM CDT (19:15 UTC)
- Expired
- Jun 3, 2003, 3:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 152 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1343 J/kg
- Mixed-layer CIN
- -333 J/kg
- Mixed-layer LCL
- 1779 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
112 WUUS54 KMAF 031915 SVRMAF TXC371-032000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 214 PM CDT TUE JUN 3 2003 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN PECOS COUNTY IN SOUTHWEST TEXAS * UNTIL 300 PM CDT * AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5 MILES WEST OF BELDING...OR ABOUT 15 MILES SOUTHWEST OF FORT STOCKTON...MOVING NORTHEAST AT 5 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... BELDING...FORT STOCKTON...AND U.S. HIGHWAY 67 SOUTH OF INTERSTATE 10...INTERSTATE 10 WEST OF FORT STOCKTON. HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 70 MPH CAN BE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3081 10321 3066 10305 3085 10288 3094 10310 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:00 PM CDT, 15 minutes earlier.
Area forecast discussion, Jun 3, 2:00 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED WATCH INFO NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT TUE JUN 3 2003 LOOKING AT SEVERE WEATHER AND POSSIBLE FLOODING TODAY. LATEST SPC DY1 OUTLOOK PUTS EASTERN HALF OF AREA IN SLIGHT RISK WITH MODERATE RISK FOR NORTHEAST. EASTERN AREA REMAINS IN SLIGHT RISK DAY 2 & 3. DID 18Z FLIGHT AND WAITING FOR IT TO GET INTO SYSTEM. A NUMBER OF FEATURES COMING TOGETHER TO INCREASE THE RISK. THESE INCLUDE WARM FRONT... DRYLINE... RICK LOW LEVEL MOISTURE... AND A STRONG SHORTWAVE. FIRST FEATURE IS A WARM FRONT THAT HAS MOVED AS FAR NORTH AS MAF AS OF 18Z. MODELS LIFT THIS FRONT OUT OF AREA TODAY... BUT WITH BOUNDARIES MOVING SOUTH OUT OF PANHANDLE DOUBT IT WILL MOVE FAR NORTH OF WHERE IT IS. ETA DEVELOPS A MESO LOW OVER THE TRANS PECOS. THIS LOW SHOULD BRING THE WIND AROUND TO THE WEST OVER THE WESTERN HALF OF THE AREA AND SHARPEN UP THE DRYLINE. LATEST ETA HAS DRYLINE WEST OF PERMIAN BASIN AT 00Z. LATEST ETA MORE IN LINE WITH AVN. AVN BRINGS A VORT VAX DOWN ACROSS SOUTHEAST NEW MEXICO THIS EVENING STRENGTHENING IT AS MOVES ACROSS THE CENTRAL AND EASTERN CWA. AVN ALSO DEVELOPS A PRECIP BULLSEYE OVER EASTERN TIER OF COUNTIES. LOOKING AT MCS DEVELOPMENT... WILL ISSUE A FLASH FLOOD WATCH FOR THE EAST TONIGHT. DEWPOINTS IN THE UPPER 60S UNUSUAL FOR THE AREA. MAF 12Z SOUNDING GOES WILD WITH LI OF -11 AND CAPE OF 4733 J AND GOOD CAP IN PLACE EARLY. HIGH CAPE/LOW SHEAR. EVEN WITH GOOD CAP IN PLACE HAD A BUNCH OF ELEVATED SHOWERS/STORMS AROUND THE AREA THIS MORNING. CURRENTLY HAVE SHOWERS/STORMS FROM THE GUADALUPES TO THE DAVIS MOUNTAINS. ETA MODEL SOUNDING FOR 00Z DROPS LI TO -4 AND CAPE TO AROUND 1500 J MIXING CAP OUT. BY 12Z WEDNESDAY MODELS HAVE THE FRONT RETURNING SOUTHWARD... PERHAPS REINFORCED BY CONVECTION... LIFTING IT NORTHWARD AGAIN DURING THE DAY. THURSDAY ANOTHER SHOT OF COLD AIR SHOULD SEND THE FRONT BACK DOWN INTO THE AREA WITH COOLER TEMPERATURES EXPECTED. THIS FRONT WILL CONTINUE TO BE FOCUS FOR CONVECTION INTO FRIDAY. BY FRIDAY AFTERNOON FRONT SHOULD BE PACKED UP AGAINST THE MOUNTAINS. IN THE EXTENDED UPPER RIDGE BUILDS BACK IN. WILL LEAVE MENTION OF STORMS OUT ON TUESDAY WITH INCREASING TEMPS. THANKS SJT AND LBB FOR COORDINATION. INITIAL NUMBERS FOLLOW. MAF BB 69/93/69/91/65 433 CNM BB 67/98/66/94/63 323 MRF BB 59/87/57/87/59 333 FST BB 71/95/70/94/66 323 .MAF... TX...FLASH FLOOD WATCH TXZ 47>48-51>53-63-70. NM...NONE. 72
Hazardous weather outlook, Jun 3, 2:00 PM CDT, 15 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-040930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT TUE JUN 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT CONVECTIVE THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT EAST OF A LAMESA TO BIG LAKE LINE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT EAST OF A CARLSBAD... TO PECOS...TO SANDERSON LINE. WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING ALONG A SURFACE WARM FRONT AND DRY LINE. THUNDERSTORMS ARE EXPECTED TO INCREASE IN INTENSITY AND AREAL COVERAGE THIS EVENING ACROSS THE PLAINS OF SOUTHEAST NEW MEXICO...THE PERMIAN BASIN AND THE TRANS PECOS...AS A STRONG UPPER LEVEL DISTURBANCE TRANSLATES SOUTHEAST OUT OF NEW MEXICO AND INTERACTS WITH THESE SURFACE FEATURES. VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE GIVEN THE VERY STRONG INSTABILITY AND VERTICAL WIND SHEAR FORECASTED. FLASH FLOODING A LARGE COMPLEX OF THUNDERSTORMS WILL LIKELY DEVELOP ACROSS THE SOUTHERN TEXAS PANHANDLE THIS EVENING AND MOVE SOUTHEAST ACROSS THE NORTHERN AND EASTERN PERMIAN BASIN AND THE EXTREME WESTERN LOW ROLLING PLAINS TONIGHT...EAST OF A GAIL TO MIDLAND LINE. RAINFALL IN EXCESS OF TWO INCHES PER HOUR WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING ACROSS SOUTHEAST NEW MEXICO...THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. THUNDERSTORMS MAY PRODUCE DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. 12
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 3:30 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 45 min |
| Jun 3, 4:46 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Winkler | 44 min |
| Jun 3, 5:03 PM CDT | Severe Thunderstorm Warning | MAF | Crane | 42 min |
| Jun 3, 5:28 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 62 min |
| Jun 3, 5:41 PM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| Jun 3, 6:00 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 60 min |
| Jun 3, 6:15 PM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| Jun 3, 6:25 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 55 min |
| Jun 3, 6:35 PM CDT | Severe Thunderstorm Warning | MAF | Crane | 25 min |
| Jun 3, 6:55 PM CDT | Tornado Warning | MAF | Borden | 50 min |
| Jun 3, 6:58 PM CDT | Severe Thunderstorm Warning | MAF | Crane | 62 min |
| Jun 3, 6:59 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 31 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.